Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 70, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2013, 7:17 PM MDT for Pondera County, Teton County, Toole County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2013, 7:17 PM MDT (01:17 UTC)
- Expired
- Jul 24, 2013, 8:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3725 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:25 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 24, 6:25 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 625 PM MDT Wed Jul 24 2013 UPDATED AVIATION SECTION .DISCUSSION... Tonight through Friday...The dominant weather feature affecting the forecast area during the period will be an upper ridge over the Pacific Northwest which will move to our forecast area Friday. For tonight a weather disturbance aloft will sweep southeast through the plains and adjoining mountains. This disturbance is expected to trigger isolated to scattered thunderstorms by this evening. Observations early in the afternoon were showing a moderately unstable airmass near the Canadian border and moderate wind shear. Will continue to mention a threat of small hail and gusty winds with the thunderstorms over the northern east slopes for this evening. On Thursday expect an unstable airmass over most of the forecast area by the afternoon but do not see any weather disturbances aloft to speak of. Will continue with the mention of a slight chance of thunderstorms mainly over the mountains. With the upper ridge moving over the forecast area on Friday and a drier airmass expected have dropped the mention of thunderstorms. Expect a surge of cooler air associated with the weather disturbance aloft tonight. This will result in lower maximum temperatures Thursday especially in then north. High temperatures will rebound Friday with the upper ridge moving over the area. Blank Friday night through Wednesday...High pressure aloft will be over central Montana and the airmass will be warm and, in general, dry. However, some moisture will have moved into the southwest zones and the best chance for thunderstorm activity will be in this region Friday night. To the west, a low pressure trof will be moving over the West Coast. This will begin a period of slowly falling heights aloft along with a continued increase of moisture into the region. The result will be increased afternoon and evening instability and an increase in thunderstorm activity Saturday. The upper level trof will be approaching the Rockies by Sunday and the convective activity will further increase. The approach of the trof will also cool the airmass and begin a period of slightly cooler temperatures. Low pressure will remain over British Columbia and the zones will remain underneath unsettled, southwest flow aloft...and afternoon and evening convective activity will continue into the new week. By Tuesday, another low pressure trof will move over the West Coast and keep the unsettled, southwest flow in place through the end of the period. Temperatures will remain well above normals through Saturday. Although the approach of the upper level low pressure trof will bring some cooler temperatures into the region but temps will generally remain near or above normals through Wednesday. Zelzer && .AVIATION... UPDATED 0025Z. An unstable airmass and a weak surface front moving into the area has allowed scattered thunderstorms to develop...mainly north of a KHLN to KBZN line. Some of these storms may become severe. Convective activity should end by 07z. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 85 55 90 / 20 10 0 10 CTB 53 81 53 87 / 30 10 10 10 HLN 57 89 58 92 / 10 10 10 10 BZN 51 88 52 89 / 10 10 10 10 WEY 41 80 42 82 / 10 20 20 10 DLN 52 86 52 88 / 10 10 10 10 HVR 54 81 54 85 / 30 10 10 10 LWT 52 79 53 83 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls
Hazardous weather outlook, Jul 24, 6:32 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 632 PM MDT WED JUL 24 2013 MTZ009>014-044>051-260045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR FLASH FLOODING. MTZ008-015-052>055-260045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 4:49 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 PM MDT WED JUL 24 2013
MTZ009-010-242330-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
449 PM MDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL 530
PM MDT...
AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTH OF KIOWA...OR 51 MILES NORTHWEST
OF CUT BANK...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PORT OF PIEGAN...BABB
AND RURAL AREAS OF NORTHERN GLACIER COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 11305 4901 11302 4895 11268 4863 11291
4889 11359 4901 11347 4900 11326 4901 11314
4901 11310 4902 11306
TIME...MOT...LOC 2249Z 298DEG 22KT 4895 11333
MLVSpecial weather statement, Jul 24, 4:56 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 456 PM MDT WED JUL 24 2013 MTZ047-242345- BLAINE MT- 456 PM MDT WED JUL 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 545 PM MDT... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF HAYS...OR 33 MILES SOUTHEAST OF CHINOOK...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL BLAINE COUNTY... RURAL SOUTHEASTERN BLAINE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4819 10849 4799 10869 4815 10904 4831 10891 TIME...MOT...LOC 2256Z 297DEG 19KT 4818 10883 08
Local storm report, Jul 24, 5:50 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 6 NNE BABB 48.94N 113.39W
07/24/2013 E1.50 INCH GLACIER MT OTHER FEDERAL
&&
JNSLocal storm report, Jul 24, 5:52 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 NNE BABB 48.94N 113.39W
07/24/2013 E0.75 INCH GLACIER MT OTHER FEDERAL
0545 PM TSTM WND GST 6 NNE BABB 48.94N 113.39W
07/24/2013 E60 MPH GLACIER MT OTHER FEDERAL
&&
JNSLocal storm report, Jul 24, 6:49 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
649 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 11 WSW CUT BANK 48.57N 112.55W
07/24/2013 E0.88 INCH GLACIER MT TRAINED SPOTTER
&&
JNSLocal storm report, Jul 24, 7:01 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 NNE BABB 48.94N 113.39W
07/24/2013 E1.00 INCH GLACIER MT OTHER FEDERAL
&&
CORRECTED EVENT
EMANUELThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 40 min |
| Jul 24, 6:09 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 51 min |
| Jul 24, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 52 min |
| Jul 24, 7:55 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 65 min |
| Jul 24, 8:47 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 43 min |
| Jul 24, 9:22 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 53 min |
| Jul 24, 10:07 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 38 min |
| Jul 24, 10:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 66 min |
| Jul 25, 2:46 PM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Liberty and 4 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.